Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Aberdeen, SD

May 4, 1997Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 4, 1997, 6:34 PM MDT for Corson County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1997, 6:34 PM MDT (00:34 UTC)
Expired
May 4, 1997, 7:20 PM MDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1997-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1997-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2890 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 050035 RRA
SVRABR
SDC031-050120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM CDT SUN MAY 4 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTH CENTRAL AND NORTHEASTERN CORSON COUNTY - IN NORTH CENTRAL
  SOUTH DAKOTA

* UNTIL 720 PM MDT (820 PM CDT)
 
* AT 629 MDT ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  MOVING THROUGH NORTH CENTRAL AND NORTHEAST CORSON COUNTY.  THIS
  STORM HAS GUSTS OF 60 MPH ALONG WITH IT.  IT IS MOVING EAST AT 50
  MPH AND WILL EFFECT MCLAUGHLIN BY 640 MDT AND MAHTO BY 650 MDT.
  
THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

LVQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:31 AM MDT, 9 hours 3 minutes earlier.

Area forecast discussion, May 4, 9:31 AM MDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 AM CDT SUN MAY 4 1997

TEMPS WARMING NICELY ACROSS CWA...FCST HIGHS AND WINDS LOOK REASONABLE.
WILL UPDATE FOR MINOR WORDING CHANGES OVR WESTERN CWA.

.ABR...NONE

DEE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:16 PM MDTSevere Thunderstorm WarningABRCampbell, Walworth29 min
May 4, 7:33 PM MDTSevere Thunderstorm WarningABRMcPherson27 min
May 4, 8:58 PM MDTSevere Thunderstorm WarningABRBrown32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.